Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 5, NWS Elko, NV

February 24, 2019Elko County, Humboldt County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Feb 24, 2019, 1:27 PM PST for Elko County, Humboldt County, White Pine County, Nevada. It took effect at Feb 25, 2019, 9:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2019, 1:27 PM PST (21:27 UTC)
In effect from
Feb 25, 2019, 9:00 AM PST
Expired
Feb 25, 2019, 7:00 PM PST
In force
10 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Humboldt County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 58 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2019-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS75 KLKN 242127
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
127 PM PST Sun Feb 24 2019

NVZ030-031-034-251530-
/O.NEW.KLKN.WI.Y.0005.190225T1700Z-190226T0300Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-
127 PM PST Sun Feb 24 2019

...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM PST MONDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 9 AM to 7 PM PST Monday. 

* WINDS...Southwest 20 to 30 mph with gusts to 50 mph.

* TIMING...Tuesday morning and afternoon.

* IMPACTS...Recent snow, combined with the strong winds, will
  cause blowing and drifting snow. This will create isolated,
  slick driving conditions and some reductions to visibility. High
  profile vehicles like tractor-trailers, motor homes, and towed 
  vehicles will have difficulty maintaining lanes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
964 
WWUS75 KLKN 251038
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
238 AM PST Mon Feb 25 2019

NVZ030-031-034-260300-
/O.CON.KLKN.WI.Y.0005.190225T1700Z-190226T0300Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-
238 AM PST Mon Feb 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM
PST THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts to 50 mph.

* TIMING...This morning through early this evening.

* IMPACTS...Recent snow, combined with the strong winds, will 
  cause blowing and drifting snow. This will create isolated, 
  slick driving conditions and some reductions to visibility. 
  High profile vehicles like tractor-trailers, motor homes, 
  and towed vehicles will have difficulty maintaining lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
302 
WWUS75 KLKN 252146
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
146 PM PST Mon Feb 25 2019

NVZ030-031-034-260300-
/O.CON.KLKN.WI.Y.0005.000000T0000Z-190226T0300Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-
146 PM PST Mon Feb 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts to 50 mph.

* TIMING...This afternoon through early this evening.

* IMPACTS...Recent snow, combined with the strong winds, will 
  cause blowing and drifting snow. This will create isolated, 
  slick driving conditions and some reductions to visibility. 
  High profile vehicles like tractor-trailers, motor homes, 
  and towed vehicles will have difficulty maintaining lanes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
276 
WWUS75 KLKN 260306
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
706 PM PST Mon Feb 25 2019

NVZ030-031-034-260415-
/O.EXP.KLKN.WI.Y.0005.000000T0000Z-190226T0300Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-
706 PM PST Mon Feb 25 2019

...WIND ADVISORY HAS EXPIRED...

Winds speeds will continue to gradually diminish into this
evening, with widespread advisory level winds no longer 
expected. As such the advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 24, 9:18 AM PST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 24, 9:18 AM PST, 4 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Elko NV
918 AM PST Sun Feb 24 2019

.SYNOPSIS...Temperatures will actually return to near normal this
week. But it will get a little unsettled once again as Pacific
moisture brings clouds and a chance of snow mainly north of
Interstate 80 today and Monday. Chances for precipitation spread
further and further south as the week wears on.

&&

.AVIATION UPDATE...Comms problems persist with KWMC and KELY. Can
still dial in to KWMC, but KELY has missing visibility. Techs
aware of problems and working to resolve. AMD NOT SKED for both.
Note also, that mountain obscurations are possible at all sites,
especially KWMC, KBAM, KELY, and KELY.

&&

.PREV DISCUSSION... /ISSUED AT 234 AM /

SHORT TERM...Today through Tuesday. Satellite imagery shows a
circulation off the Washington state coast this morning, yielding
a moisture feed into the Pacific Northwest. Nevada remains dry at
this time with clouds ceilings slowly descending over the LKN
CWFA. Even better news is how it is about 20 degrees warmer all
around this morning with not wind chill issues. Model agreement is
very good for the short term period.

A low pressure trough will be stretching across Canada and
Washington state. A very moist flow off the Pacific will flow
through Oregon and Idaho today and Monday, before slowly drifting
south to clip northern California on Tuesday. On the south side
of the main stream of moist air, showers are expected to mainly
affect areas north of Interstate 80. With the flow aloft more
westerly, this could be a mix of rain and snow in the valleys as
precipitation chances increase as time goes on. Daytime
temperatures will exceed freezing in many spots each of the next
three days. Fog may become an issue in the mornings due to
saturation at low levels. High temperatures will range from the
mid 30s to mid 40s today, then range from the mid 40s to around
50 degrees Monday and Tuesday. Low temperatures will range from
the mid 20s to the mid 30s.

LONG TERM...Tuesday night through next Saturday. With an upper
level low/trough sitting along the coastal Pacific NW the flow
over the Great Basin Tuesday night into Wednesday is west to
southwesterly. Still some uncertainty on how models will resolve
the passage or breakdown of the Pac NW low Thursday onward, but
for now at least the middle portion of next week should be wetter
across most of northern NV. Increased POPs and QPF amounts for the
Tuesday night through Wednesday night time-frame across Humboldt
and Elko Counties, with highest confidence in light to moderate
precipitation over mountainous areas north of I80. Thursday
through Friday looks to be the driest portion of the long term
period, although light precipitation is possible over northern NV.
Models come back into better agreement Friday night into Saturday
with the return of a moist near-zonal flow which may bring
precipitaion back to all of northern and central NV. Quite a bit
of uncertainty with snow levels through the long term period. At
this time the periods with the best chances for precipitation
(Tuesday night through Wednesday night, along with Friday night
into Saturday) look to be warmer periods with valley areas likely
seeing either rain or a mix of rain and snow. The drier Thursday
through Friday period may see light snow flurries over mainly
northern NV locations.

AVIATION...VFR conditions at all terminals for the next 24 hours.
Gusty winds possible during afternoon at KWMC and KBAM.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99

In the hours before

Special weather statement, Feb 24, 9:27 AM PST, 4 hours before
Special Weather Statement
National Weather Service Elko NV
927 AM PST Sun Feb 24 2019

NVZ030-031-033-034-036-038-039-250130-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-
Northern Lander County and Northern Eureka County-
Southwestern Elko County-South Central Elko County-
Including the cities of Winnemucca, McDermitt, Paradise Valley,
Golconda Summit, Jackpot, Wildhorse, Owyhee, Silver Zone Pass,
West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass,
Battle Mountain, Emigrant Pass, Elko, Spring Creek, Carlin,
Wells, Ruby Valley, and Pequop Summit
927 AM PST Sun Feb 24 2019

...Blowing and drifting snow will cause isolated travel issues...

Recent powdery snows are blowing across roads and highways in
northern Nevada. In some locations, drifts are obscuring lanes
markers and making driving more difficult. Please use caution.
These blowing and drifting conditions will continue through the
day today.

Visit www.weather.gov/elko for the latest weather information.
Check nvroads.com for latest Nevada road conditions.

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.